Wednesday, January 14, 2009

Critical Care not long ago.

Working in the critical care section a few weeks back, and seeing amongst other things, a natural gas exposure who was VERY concerned that he had symptoms consistent with carbon monoxide poisoning, and had very obviously been researching this on the internet. Well, it turns out, it was a small gas line rupture outside of the home, and there was a small increase in Methane within the home. He presented complaining of dizziness, HA, tingling/prickliness in his distal extremities, and an inability to concentrate. There was NO detectable CO within the house per the gas company. Also, seeing a patient I had known from my orthopedic days, who had presented with a TEN day history of bradycardia, that began at the end of a viral URI, and had persisted. He could not obtain an appointment with his PCP, and therefore decided to come to the ED.....Good thing..he was in 3rd degree heart block with an elevated troponin. So, I'm in the middle of discussing the case with the CCU fellow, when BAM.....doors open, paramedics bringing a STEMI in. Went into see the patient, and quickly summoned my attending, as they were nonoriented, hypotensive, and were displaying an agonal breathing pattern. Attending asked me what I thought about intubation, and I quickly answered yeah, and asked for propofol, and etomidate. RN gives the meds, and I grab a miller blade, and a 7.5 ET tube, a little trouble seeing the cords, but the attending quickly gives some crichoid pressure, and BAM, there they are. Tube is in.

All of sudden, the CCU fellow, who was also there to discuss my OTHER guy, says there is a weak thready pulse, quick bedside US demonstrates little to no RV motion, and severely diminished LV function. Within 30 seconds, Vfib. Shocked three times, two minutes apart with CPR, given Epi, MG, and Amiodarone. Recovered a BP and pulse, with a rhythm, by now, the CCU sttending is there, and the decision is made to quickly take her to the cath lab.....

Would you believe, her cath was normal?

Anyone else with any ideas on what could cause SEVERE ST elevation in the anterior and lateral leads, and sudden onset Vfib, with a normal catheterization?

That is EM medicine folks......similar in some respects to anesthesia...many minutes of routine patient examinations, punctuated by a few moments of excitement.

5 comments:

Mat said...

PhysAsst:
I'm really excited to have found your blog. I'm currently taking pre-reqs to apply to PA school; yours is the first emergency medical blog I've found from the perspective of a PA's practise.

If you have a moment, would you mind emailing me privately? I need to interview someone in the field I hope to get into for the technical writing class I'm taking. mgoebel@gmail.com if you have a moment.

Thanks for blogging!

The Happy Hospitalist said...

vasospasm

Anonymous said...

Cocaine...

physasst said...

I thought about cocaine, but an 82 year old great grandma who is in a quilting club, that would be highly unlikely.

carlos said...
This comment has been removed by the author.